Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Recent formulations of a hypoglutamatergic hypothesis for the development of schizophrenia have begun to rival the explanatory power of the long-dominant dopamine hypothesis (1). A major impetus to this work was the observation of complex psychotic states after the ingestion of phencyclidine (PCP, often referred to as "angel dust"), which is an antagonist of the n-methyl-d-aspartate (NMDA) subtype of glutamate receptors. Recreational PCP use has now waned, but we recently encountered a case of deliberate abuse of dextromethorphan appearing with similar symptoms.
Mr. A, an 18-year-old high school student, came to the psychiatric emergency room after several days of consuming cough syrup (one to two 8-oz bottles per day containing dextromethorphan, 711 mg per bottle). He described experiencing dissociative phenomena involving the belief that he had died and had "become just [his] thoughts," coupled with the experience of observing himself from outside his body. He reported vivid visual hallucinations, including the ability to "see 360° in all four quadrants" and to literally "see into people." He also recounted delusions of telepathy (he could ascertain the thoughts of other students at school if he sat near them and could communicate with them without speaking) and paranoia (his employer was trying to kill him and strangers might hurt him). Mr. A had previous diagnoses of attention deficit hyperactivity disorder and social phobia. His past medical history was unremarkable. He recounted occasional marijuana use (one to two joints per week). His father had bipolar disorder.
Mr. A’s symptoms showed complete remission without neuroleptic treatment within 4 days after discontinuing the abuse of dextromethorphan, and he was discharged from the hospital with no evidence of psychosis. He was rehospitalized twice more over the next 2 months with similar symptoms. Each time, he reported consuming large doses of dextromethorphan and showed complete resolution of his psychotic symptoms with abstinence from the ingestion of cough syrup. During a subsequent sustained abstinence from dextromethorphan while participating in outpatient substance abuse treatment, Mr. A had no recurrent psychosis. He acknowledged that his previous episodes of cough syrup abuse were routinely followed by states of hallucinosis, paranoia, and dissociation.
Earlier reports of psychosis following excessive cough syrup ingestion were generally attributed to the sympathomimetic amines contained in many preparations (2, 3). However, Schadel and Sellers (4) first suggested that dextromethorphan could be the causative agent because of its metabolism to dextrorphan, a noncompetitive NMDA receptor antagonist. Individuals with the rapid metabolizer phenotype cytochrome P4502D6 can be particularly vulnerable to these psychotogenic effects (5). Since dextromethorphan is not routinely assayed in urine toxicology screenings, clinicians should be vigilant in treating cases that suggest dextromethorphan abuse.
Download citation file:
Web of Science® Times Cited: 26